Alert archive / Oregon / Gale Watches in 2012

Gale Watch 42, NWS Medford, OR

November 26, 2012

NWS Medford, OR issued this gale watch at Nov 26, 2012, 3:34 PM PST. It took effect at Nov 28, 2012, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 26, 2012, 3:34 PM PST (23:34 UTC)
In effect from
Nov 28, 2012, 10:00 AM PST
Expired
Nov 27, 2012, 4:00 AM PST
In force
Issued by
NWS Medford, OR

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Nov 26, 2:51 PM PST, 43 minutes earlier.

Area forecast discussion, Nov 26, 2:51 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
251 PM PST MON NOV 26 2012

.SHORT TERM...A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE TODAY
AND TUESDAY. THIS PATTERN WILL BRING DRY CONDITIONS. ALSO EXPECT
MORE LOW CLOUDS AND FOG AGAIN TONIGHT AND TUESDAY MORNING FOR
VALLEYS WEST OF THE CASCADES. LOW CLOUDS ALONG THE COAST WILL
CONTINUE TODAY AND TONIGHT WITH CLOUDS PUSHING INTO THE UMPQUA
BASIN. THEN EXPECT LOW CLOUDS TO CLEAR TUESDAY AFTERNOON WITH HIGH
CLOUDS MOVING INTO THE AREA.

THEN TUESDAY NIGHT THROUGH THURSDAY THE PATTERN CHANGES AS A
SIGNIFICANT TROUGH THAT IS DEVELOPING OFFSHORE SHIFTS EAST AND
REMAINS JUST OFF THE COAST TUESDAY. A STRONG FRONTAL SYSTEM WILL
ROTATE AROUND THIS TROUGH AND IMPACT THE AREA BEGINNING LATE
TUESDAY NIGHT INTO WEDNESDAY...FOLLOWED BY A SECOND STRONGER AND
WETTER SYSTEM ON THURSDAY.

MODELS ARE STILL SHOWING CONSIDERABLE VARIABILITY ON THE EXACT
STRENGTH AND TRACK OF THE FIRST LOW. THE NAM CONTINUES TO INDICATE
A STRONGER LOW AROUND 985 MB PUSHING CLOSE TO THE NORTHERN
CALIFORNIA AND SOUTHERN OREGON COAST EARLY WEDNESDAY BEFORE MOVE
NORTH. AS A RESULT THE NAM SHOWS A POTENTIAL FOR STRONG AND GUSTY
SOUTHEAST WINDS IN THE SHASTA AND ROGUE VALLEY LATE TUESDAY NIGHT
THROUGH EARLY WEDNESDAY AFTERNOON...AND FOR STRONG SOUTHWEST WINDS IN
THE SUMMER LAKE AREA WEDNESDAY AFTERNOON.  THE GFS AND ECMWF SHOW
THE SURFACE LOW TRACKING FURTHER NORTHWEST OFF THE OREGON COAST
BUT KEEP A VORTICITY MAX NEAR THE NORTHERN CALIFORNIA AND SOUTHERN
OREGON COAST. HAVE KEPT WITH A BLEND OF THE ECMWF/GFS AND NAM
SOLUTION WHICH WOULD LEAN TOWARDS ADVISORY LEVEL WINDS WITH GUSTS
OF 45 KT POSSIBLE IN THE ROGUE...SHASTA AND SUMMER LAKE AREAS.

CONCERNING QPF ON WEDNESDAY ...THERE IS GOOD AGREEMENT THAT MUCH
OF THE AREA WILL SEE LIGHT TO MODERATE PRECIPITATION WITH SNOW
LEVELS REMAINING HIGH AROUND 5000 TO 6000 FEET. LOCATIONS NEAR
MOUNT SHASTA AS WELL AS AREAS IN WESTERN SISKIYOU AND CURRY COUNTY
MAY SEE MODERATE TO BRIEF PERIODS OF HEAVY PRECIPITATION. SNOW
LEVELS IN THE MOUNT SHASTA AREA ARE EXPECTED TO BE NEAR 4000 FT
WEDNESDAY MORNING RISING TO 5000 FT DURING THE DAY WEDNESDAY. THE
NAM IN PARTICULAR WOULD SUPPORT HEAVIER PRECIPITATION IN THE MOUNT
SHASTA AREA WEDNESDAY WITH SEVERAL INCHES OF WET SNOW POSSIBLE
ABOVE 4000 FEET DURING WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON.

A SECOND FRONT MOVES TOWARDS THE COAST WEDNESDAY NIGHT AND EARLY
THURSDAY THEN INLAND DURING THE DAY THURSDAY. MODELS ARE IN BETTER
AGREEMENT THAT THIS FRONT WILL BRINGER STRONG WINDS AND WILL ALSO
BRING HEAVY RAIN TO THE AREA AS IT TAPS INTO DEEP MOISTURE.
HEAVIEST RAIN IS EXPECTED ALONG THE COAST AND SISKIYOU COUNTY WITH
AREAS OF MODERATE TO LOCALLY HEAVY RAIN OVER OTHER INLAND AREAS
FROM THE CASCADES WEST. THIS RAIN WILL PRIME THE SOIL FOR
ADDITIONAL MOIST FRONTS EXPECTED LATER IN THE WEEK...MAKING
FLOODING FOR STREAMS AND RIVERS A CONCERN...ESPECIALLY ALONG THE
COAST AND INTO WESTERN SISKIYOU COUNTY. ADDITIONALLY...AS THE FRONT
PUSHES INLAND THURSDAY IT WILL BRING THE POTENTIAL FOR STRONG.
MODELS SHOW A LOWER LEVEL 925 MB JET OF 70 TO 80 KT MOVING INTO
THE COAST WEDNESDAY NIGHT AND THURSDAY MORNING. THE 925 MB JET IS
SOUTHERLY WITH WINDS NEAR THE SURFACE MORE SOUTHEASTERLY WHICH MAY
LIMIT HOW STRONG GUSTS REACH ALONG THE COAST. HOWEVER...GUSTS TO
60 TO 70 ARE POSSIBLE ALONG THE COAST WEDNESDAY NIGHT INTO
THURSDAY MORNING.  INLAND WINDS ALOFT WILL ALSO BE STRONG WITH A
700 MB JET OF 60 TO 75 KT MOVING OVER THE AREA THURSDAY. AS THE
PRESSURE GRADIENT INCREASES THIS WILL BRING A CHANCE FOR HIGH
WINDS WITH GUSTS UP TO 60 TO 70 MPH INLAND...ESPECIALLY FOR THE
SHASTA VALLEY AND SUMMER LAKE AREAS. MOST OTHER AREAS WILL SEE
BREEZY AND GUSTY LOCATIONS.

.LONG TERM...THE MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING A
RATHER ACTIVE PATTERN THURSDAY NIGHT THROUGH EARLY NEXT WEEK WITH A
SERIES OF STORMS IMPACTING THE FORECAST AREA. RIGHT NOW THE BULLSEYE
OF HEAVIEST PRECIPITATION THURSDAY NIGHT INTO FRIDAY IS EXPECTED TO
BE CENTERED IN SOUTHWEST OREGON AND NORTHERN CALIFORNIA. THE EC
SUGGEST THE HEAVIEST PRECIPITATION MAY SHIFT SOUTH INTO SOUTHERN
SISKIYOU AND MODOC COUNTIES FRIDAY AFTERNOON. HOWEVER THE GFS KEEPS
THE HEAVIEST PRECIPITATION FARTHER NORTH. FOR NOW LEANING TOWARDS
KEEPING THE HEAVIEST PRECIPITATION NORTH...THUS THE CONCERN FOR
FLOODING REMAINS DUE TO AN EXTENDED PERIOD OF HEAVY RAIN POSSIBLE
FOR THE AREAS MENTIONED ABOVE. THIS WILL CAUSE CONTINUED RISES IN
RIVERS AND STREAMS.

ANOTHER IMPACT THURSDAY AND FRIDAY WILL BE MODERATE TO STRONG WINDS
WITH THE HIGHEST CONCERNS IN THE SHASTA VALLEY...OVER THE MOUNTAINS
AND EAST OF THE CASCADES. WINDS ALONG THE COAST MAY NOT BE AS
STRONG...BUT WILL BE A CONCERN. THIS IS BECAUSE THE GROUND WILL BE
SATURATED AND THUS NOT AS STABLE...SO IT WILL NOT TAKE AS MUCH WIND
FOR TREES TO FALL.

THE ONE PIECE OF GOOD NEWS IS THAT SNOW LEVELS THROUGH FRIDAY SHOULD
REMAIN FAIRLY HIGH BETWEEN 6000 AND 6500 FEET. SO THE PASSES WILL BE
WET WITH RAIN EXPECTED.

CONFIDENCE IS HIGH THAT A SERIES OF STORMS WILL MOVE THROUGH THE
FORECAST AREA THIS WEEKEND INTO EARLY NEXT WEEK. CONFIDENCE IS NOT
AS HIGH WITH THE TIMING AND INTENSITY OF EACH ONE AND WILL NEED TO
BE MONITORED CLOSELY. SNOW LEVELS SATURDAY WILL START TO LOWER AS
COOLER AIR MOVES OVERHEAD AND THE PASSES COULD SEE A CHANGEOVER FROM
RAIN TO SNOW IN THE AFTERNOON WITH ACCUMULATING SNOW POSSIBLE
SATURDAY NIGHT AND SUNDAY. -PETRUCELLI

&&

.AVIATION...INLAND...THE STRATUS HAS BURNED OFF AND IS NORTH OF
KRBG, BUT IT'S SHOWING SIGNS OF SLOWING DOWN AND THERE IS A CHANCE
IT COULD MAKE A RETURN IN THE NEXT FEW HOURS. GUIDANCE SUGGEST VFR
CONDITIONS WILL CONTINUE THROUGH THIS EVENING WITH IFR CONDITIONS
RETURNING AFTER 6Z, BUT THIS MAY BE OPTIMISTIC. AT THE
COAST...MARINE STRATUS CONTINUES TO MOVE NORTH AND EXPECT MVFR AND
OCCASIONAL IFR CONDITIONS TO CONTINUE AT KOTH. VFR CONDITIONS
SHOULD CONTINUE THROUGH THIS EVENING IN THE ROGUE VALLEY AND
KLAMATH BASIN, BUT THE ATMOSPHERE REMAINS STABLE...SO WE CAN
EXPECT MUCH OF THE SAME WITH IFR CIGS AND FOG BETWEEN 5-7Z AND
LASTING INTO TUESDAY MORNING.

OUTLOOK FOR WEDNESDAY...A STRONG STORM SYSTEM IS EXPECTED TO ARRIVE
WEDNESDAY MORNING. THE MAIN IMPACT WILL BE THE POTENTIAL FOR
MODERATE TO STRONG WINDS ALOFT. GUSTY WINDS ARE ALSO POSSIBLE AT
KMFR AND KLMT. MORE DETAILS ON THIS TO FOLLOW IN UPCOMING
DISCUSSIONS. -PETRUCELLI

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...GALE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING FOR
     PZZ370-376.
     HAZARDOUS SEAS WATCH FROM TUESDAY EVENING THROUGH SATURDAY
     EVENING FOR PZZ370-376.

CC

In the hours before

Special weather statement, Nov 26, 2:55 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
255 PM PST MON NOV 26 2012

CAZ080>083-ORZ021>028-271200-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...MOUNT SHASTA...DUNSMUIR...MCCLOUD...TENNANT...COOS BAY...
NORTH BEND...REEDSPORT...BANDON...PORT ORFORD...COQUILLE...
BROOKINGS...HARBOR...GOLD BEACH...DRAIN...ELKTON...ROSEBURG...
SUTHERLIN...GREEN...MYRTLE CREEK...CANYONVILLE...GLENDALE...
GRANTS PASS...CAVE JUNCTION...STEAMBOAT...TOKETEE FALLS...
MEDFORD...ASHLAND...CRATER LAKE...CRESCENT LAKE...DIAMOND LAKE...
UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT
255 PM PST MON NOV 26 2012

...ANOTHER ROUND OF STORMS EXPECTED MID-WEEK THROUGH THIS WEEKEND...

A POTENT FRONTAL SYSTEM WILL PUSH INTO THE REGION WEDNESDAY...AND
WILL THEN BE FOLLOWED BY SEVERAL VERY MOIST SYSTEMS FOR THE REMAINDER
OF THE WEEK AND INTO THE WEEKEND. THE FIRST FRONT ON WEDNESDAY WILL
BRING LIGHT TO MODERATE RAIN WITH SEVERAL INCHES OF SNOW POSSIBLE
ABOVE 4000 FEET NEAR MOUNT SHASTA. IN ADDITION THERE IS A CHANCE
FOR STRONG AND GUSTY WINDS...ESPECIALLY IN THE MOUNTAINS AND IN THE
ROGUE...SHASTA...AND SUMMER LAKE VALLEYS ON WEDNESDAY.

ADDITIONAL FRONTS THURSDAY THROUGH THE WEEKEND WILL BRING A
CONSIDERABLE AMOUNT OF MOISTURE FROM THE SUBTROPICAL PACIFIC...AND
THEREFORE WILL LIKELY RESULT IN SIGNIFICANT PRECIPITATION AMOUNTS.
THE LOCATIONS WITH THE HIGHEST POTENTIAL FOR HEAVY RAINS WILL BE
THE COAST...WESTERN AND SOUTHERN SISKIYOU COUNTY AND SOUTH TO
SOUTHWEST FACING SLOPES. RIVERS IN THESE AREAS ARE LIKELY TO SEE
SIGNIFICANT RISES. SNOW LEVELS SHOULD EXPERIENCE BRIEF DROPS
BEHIND EACH SUBSEQUENT COLD FRONT...BUT ARE EXPECTED TO REMAIN
ABOVE THE LEVEL OF HIGHWAY PASSES DURING THE PERIODS OF HEAVIEST
PRECIPITATION. STRONG AND GUSTY WINDS ARE ALSO POSSIBLE AHEAD OF
THESE FRONTS ESPECIALLY. THE STRONGEST WINDS WITH GUSTS UP TO 60
TO 70 MPH ARE POSSIBLE ALONG THE COAST...IN THE SHASTA VALLEY
VALLEY AND SUMMER LAKE AREA WEDNESDAY NIGHT THROUGH FRIDAY.
RESIDENTS IN THESE AREAS SHOULD STAY TUNED FOR POTENTIAL WIND
HEADLINES.

FORECAST CONFIDENCE IS HIGH THAT THIS SERIES OF SYSTEMS WILL IMPACT
THE REGION...BUT THERE IS LOW CONFIDENCE ON THE SPECIFICS AT THIS
TIME. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR FURTHER DETAILS
AS WE HEAD INTO THIS NEW ROUND OF ACTIVE WEATHER.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:34 PM PSTGale WarningMFR53 hr
Nov 26, 3:34 PM PSTHazardous Seas WarningMFR5 days
Nov 26, 3:34 PM PSTSmall Craft Advisory for WindsMFR30 hr
Nov 26, 3:34 PM PSTSmall Craft Advisory for Hazardous SeasMFR24 hr

Nearby

Gale Watches in Oregon, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.